New Mexico, 2014

Drought in New Mexico, February 1 to 28, 2014

February 1 to 28, 2014 · NWS ABQ · 32 events in 32 counties and zones

February 2014 was the 9th driest on record for New Mexico, as a predominately dry northwest flow pattern prevailed statewide. As a result, significant long- and short-term drought intensified across New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

February 2014 was the 9th driest on record for New Mexico, as a predominately dry northwest flow pattern prevailed statewide. As a result, significant long- and short-term drought intensified across New Mexico. Reservoir storage was barely just over half of normal. Severe or worse drought covered nearly two-thirds of New Mexico, an increase of nearly 15 percent as compared to the previous month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 31, 10:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 PM MST FRI JAN 31 2014

.AVIATION...
06Z TAF CYCLE
BANDS OF -SHRA/-SHSN AND ASSOCIATED MVFR CIGS AND VSBYS WILL
CONTINUE TO STREAM FROM SW TO NE OVER THE NORTHERN HALF OF NM
UNTIL APPROX 09Z...BECOMING ISOLATED THEREAFTER. HIGHEST
PROBABILITY FOR MVFR/IFR CIGS OVERNIGHT AND SATURDAY MORNING WILL
BE AT KFMN AND KGUP AND ALONG THE WEST SLOPES OF THE NORTHERN
MTNS. ELSEWHERE...VFR CIGS AND VSBYS ALONG WITH WLY BREEZES WILL
PREVAIL THROUGH SATURDAY. BY SATURDAY EVENING...IFR CIGS AND VSBYS
ALONG WITH WDSPRD -RA/-SN WILL DEVELOP OVER THE NE AND EC PLAINS
BEHIND A BACKDOOR FRONT...LIKELY IMPACTING KTCC.

33

&&

.PREV DISCUSSION...636 PM MST FRI JAN 31 2014...
UPDATING FORECAST TO DROP THE UPPER RIO GRANDE VALLEY FROM THE
WINTER STORM WARNING AND DOWNGRADE THE NORTHWEST AND FAR
NORTHWEST HIGHLANDS TO AND ADVISORY BASED ON LATEST RADAR AND
MODEL TRENDS. OTHERWISE...FORECAST ON TRACK.

NEW SUITE OF PRODUCTS OUT SHORTLY.

11

.PREV DISCUSSION...301 PM MST FRI JAN 31 2014...
SNOW...WIND...RAIN...WARM...COLD...THEY ARE ALL OCCURRING AT THE
SAME TIME ACROSS NORTHERN AND CENTRAL NEW MEXICO. THREE TO 5
INCHES OF SNOW HAS FALLEN OVER THE HIGH PEAKS OF THE NORTHERN
MOUNTAINS OVERNIGHT THROUGH TODAY. RAIN SHOWERS ARE FALLING AT
LOWER ELEVATIONS AS THE ATMOSPHERE CONTINUES TO DESTABILIZE.
SPRINKLES HAVE BEEN WIDELY REPORTED AROUND ALBUQUERQUE...BUT NOT
AT THE SUNPORT...YET. TEMPERATURES HAVE SOARED INTO THE 60S AND
70S ACROSS THE CENTRAL VALLEYS AND SOUTHERN PLAINS. MEANWHILE A
BACKDOOR FRONT HAS AGAIN CREPT INTO NORTHEAST NM...WITH CLAYTON
HOVERING NEAR 32 DEGREES. WINDS HAVE GUSTED OVER 50 MPH AT A HALF
DOZEN LOCATIONS. THERE COULD EVEN BE FLASH OF LIGHTNING AND RUMBLE
OF THUNDER BEFORE THE DAY IS OVER N OF I 40.

WINDS WILL DIMINISH THIS EVENING AND TEMPERATURES DROP AS A COLD
FRONT SWEEPS ACROSS THE STATE FROM THE WEST. PRECIPITATION WILL
CONTINUE AND CHANGE OVER TO ALL SNOW...CONTINUING TO FAVOR THE
WESTERN AND ESPECIALLY NORTHERN MOUNTAINS. NO CHANGE TO THE WINTER
WEATHER HIGHLIGHTS...AND WIND HIGHLIGHTS WILL BE ALLOWED TO EXPIRE
THIS EVENING.

A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH NM SATURDAY AND CROSS
THE STATE SATURDAY NIGHT INTO SUNDAY. ENOUGH MOISTURE WILL REMAIN
ALONG WITH DECENT INSTABILITY TO KEEP RAIN AND SNOW GOING OVER
MANY AREAS...MORE OF THE SHOWERY VARIETY. BY SUNDAY...THE FOCUS
FOR PRECIPITATION MAY BE OVER THE EASTERN PLAINS...BUT SNOW
AMOUNTS SHOULD BE LIGHT. TEMPERATURES WILL BE NOTICEABLY COLDER
THIS WEEKEND...EXCEPT OF COURSE IN THE NE...WHERE THEY WILL
CONTINUE QUITE CHILLY. THE FRONT HOVERING OVER THE NORTHEAST
THROUGH THE NIGHT WILL MAKE MORE PROGRESS SOUTH SATURDAY AND
SATURDAY NIGHT. THIS WILL MEAN EVEN COLDER TEMPERATURES FOR MUCH
OF THE EAST ON SUNDAY.

THE NEXT SHORT WAVE TROUGH IS POISED TO CROSS NM MONDAY NIGHT. THE
STRENGTH OF THE TROUGH HAS BEEN WEAKENING A BIT ON RECENT RUNS...
BUT SHOULD BE ABLE TO GENERATE ISOLATED TO SCATTERED MONDAY INTO
TUESDAY. A POTENT BACK DOOR FRONT WILL BLAST SOUTH TUESDAY AND
TUESDAY NIGHT...WITH A REINFORCING SHOT OF COLD AIR...AND PROBABLY
SOME SNOW. COLD AIR WILL CONTINUE TO POUR IN WEDNESDAY WITH EAST
CANYON WINDS INTO THE RIO GRANDE VALLEY POSSIBLE WEDNESDAY NIGHT.

A STRONGER TROUGH IS STILL FORECAST FOR LATER NEXT WEEK WITH THE
POTENTIAL FOR WIDESPREAD PRECIPITATION AND CONTINUED BELOW NORMAL
TEMPERATURES. CHJ

.FIRE WEATHER...
WINDY HAS BEEN THE NAME OF THE GAME SO FAR TODAY. WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH HAVE BEEN COMMON...HOWEVER EVEN STRONGER
WINDS HAVE BEEN NOTED TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN...
ESPECIALLY FROM CLINES CORNERS SOUTHWARD. GUSTS BETWEEN 55 AND 60
MPH HAVE BEEN RECORDED IN THESE AREAS. MEANWHILE...A BACK DOOR COLD
FRONT HAS NUDGED FARTHER INTO THE NORTHEAST THAN PREVIOUSLY
THOUGHT...TUMBLING TEMPERATURES CONSIDERABLY. THUS...THE NORTHEAST
HAS ESCAPED THE STRONG WINDS TODAY. FORTUNATELY...HUMIDITIES HAVE
STAY WELL ABOVE CRITICAL LEVELS AREAWIDE AS MOISTURE CONTINUES TO
ADVECT INTO THE STATE. WITH THIS MOISTURE HAS COME SOME HIGH
ELEVATION SNOW SHOWERS AND LOWER ELEVATION RAIN SHOWERS. SNOW
ACCUMULATIONS HAVE FAVORED AREAS ABOVE 8500 FEET...WITH 2 TO 5
INCHES REPORTED THUS FAR. LOOKING FOR TOTAL ACCUMULATIONS ON THE
ORDER OF 5 TO 10 INCHES ACROSS THE NORTHERN MOUNTAINS THROUGH
SATURDAY WITH LOCALLY HIGHER AMOUNTS OVER THE SAN JUANS. UP TO AN
INCH IS ALSO POSSIBLE ACROSS PORTIONS OF WESTERN NM. GOOD TO
EXCELLENT HUMIDITY RECOVERIES ARE ON TAP TONIGHT.

THE FRONT ACROSS NORTHEAST NM MAY RETREAT JUST A BIT THIS EVENING
AS THE SURFACE LOW SHIFTS EASTWARD...BUT THE FRONT WILL START ITS
SOUTHWARD PROGRESSION ON SATURDAY. MEANWHILE...THE TRADITIONAL
COLD FRONT WILL ALSO SLIDE FROM NW TO SE ACROSS THE WESTERN HALF
OF THE STATE. THIS WILL SPELL COOLER TEMPERATURES AREAWIDE...WITH
MOST AREAS BELOW NORMAL FOR THE START OF FEBRUARY. HUMIDITIES WILL
ALSO TREND UPWARD MOST LOCATIONS. IN FACT... RAIN AND SNOW SHOWERS
WILL REMAIN IN THE FORECAST...THOUGH WETTING PRECIPITATION
POTENTIAL SHOULD LARGELY END BY EARLY SATURDAY MORNING.
OTHERWISE...WITH THE EXCEPTION OF THE FAR NORTHEAST... VENTILATION
SHOULD BE VERY GOOD TO EXCELLENT AS WELL.

A WEAK TROUGH PASSAGE ON SATURDAY NIGHT LOOKS TO GENERATE SOME
PRECIPITATION POTENTIAL FOR EASTERN NM AS THE AFOREMENTIONED BACK
DOOR FRONT WILL HAVE MOVE THROUGH THE ENTIRETY OF THE PLAINS.
THUS...MOST OF THE PRECIP SHOULD BE IN THE FORM OF SNOW...THOUGH
AMOUNTS WILL GENERALLY BE LESS THAN ONE HALF INCH.

TEMPERATURES LOOK TO REMAIN CHILLY...AND BELOW NORMAL SUNDAY
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. GENERALLY GOOD TO
EXCELLENT HUMIDITY RECOVERIES ARE EXPECTED WITH DAYTIME HUMIDITIES
FALLING INTO THE 20S AND 30S AT WORST. A STRONGER TROUGH LOOKS TO
CROSS NM MONDAY NIGHT INTO TUESDAY. SOME PRECIPITATION SHOULD
ACCOMPANY THIS BUT MODELS HAVE NOT BEEN CONSISTENT AS TO THE
WHEREABOUTS...THOUGH MODELS SEEM TO BE TRENDING A LITTLE DRIER.
MAY ALSO SEE SOME BREEZY CONDITIONS IN THE LEE OF THE CENTRAL
MOUNTAIN CHAIN. MODELS ARE AT ODDS WITH HOW THE PATTERN WILL
EVOLVE LATE IN THE WEEK...BUT IT LOOKS TO REMAIN UNSETTLED WITH
SOME PRECIPITATION POTENTIAL. 34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ501>505-515.

WINTER STORM WARNING UNTIL 4 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ510>514.

&&

11
Hazardous weather outlook, Jan 31, 5:34 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MST FRI JAN 31 2014

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL REMAIN GUSTY THROUGH EARLY
EVENING THROUGHOUT THE FORECAST AREA...WITH STRONGEST WINDS OVER THE
CENTRAL MOUNTAIN CHAIN EASTERN SLOPES AND NEARBY PLAINS. SNOW
DEVELOPING OVER THE NORTHERN AND WESTERN HIGH COUNTRY THROUGH THE
DAY TODAY WILL EXPAND COVERAGE ACROSS MUCH OF THE WEST AND NORTH
THROUGH TONIGHT AS SNOW LEVELS FALL TO THE SURFACE. EXPECT
HEAVIEST ACCUMULATIONS OVER THE SUMMITS NEAR THE COLORADO
LINE...AND OVER THE SUMMITS OF THE JEMEZ...CHUSKA...AND SANGRE DE
CRISTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE OVER THE NORTH AND WEST ON SATURDAY...WITH SNOW
FOCUS SHIFTING TO THE EASTERN HALF OF THE STATE SATURDAY NIGHT.
SNOW WILL TAPER OFF OVER THE EASTERN PLAINS SOUTH OF INTERSTATE 40
THROUGH SUNDAY MORNING.

THE NEXT WINTER WEATHER SYSTEM WILL CROSS NEW MEXICO THROUGH THE
FIRST HALF OF THE WORK WEEK...WITH SNOW REDEVELOPING OVER THE
NORTH AND WEST ON MONDAY NIGHT AND SHIFTING TO THE NORTHEAST
HIGHLANDS AND PLAINS THROUGH TUESDAY EVENING BEFORE ENDING EARLY
WEDNESDAY. SNOW WILL REDEVELOP ACROSS NORTHERN NEW MEXICO ON
THURSDAY WITH COVERAGE EXPANDING ACROSS THE WEST THROUGH THURSDAY
NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...MEASURED WIND
SPEEDS...AND SNOW AND WIND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

SHY

Event by event

32 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Francisco River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503483, 503484, 503485, 503486, 503487, 503488, 503489, 503490, 503491, 503492, 503493, 503494, 503495, 503496, 503497, 503498, 503499, 503500, 503501, 503502, 503503, 503504, 503505, 503506, 503507, 503508, 503509, 503510, 503511, 503512, 503513, 503514.